Behavior of Howe, Pratt and Warren Trusses

by John D. Renton,

Serial Information: Journal of the Structural Division, 1969, Vol. 95, Issue 2, Pg. 183-202

Document Type: Journal Paper


Deflections of regular trusses formed from repeated modules (panels) are analyzed using finite-difference calculus. The expressions used are in general algebraic form allowing for arbitrary stiffnesses of the bars forming the basic panel and arbitrary panel width and panel depth. Solutions for simply supported and cantilever trusses under the action of point loads, uniform loads and linearly varying loads are given in terms of polynomials. It is shown that by using Taylor's expansion the finite-difference equations reduce approximately to the differential equation for the bending and shear of an analogous beam. The degree of accuracy is related directly to the fineness of the trusses. Analogous beam solutions are compared with the given solutions showing that the analogy is satisfactory.

Subject Headings: Load factors | Trusses | Finite difference method | Arbitration | Displacement (mechanics) | Stiffening | Cantilevers | Linear functions

Services: Buy this book/Buy this article


Return to search